To the Editor.—
In the Archives (114:448, 1978), Rau et al reported photo-onycholysis due to PUVA. To their knowledge this was the first report in the medical literature. In fact, the association has been documented before.1,2Photo-onycholysis was first popularized as a specific sign of toxicity to tetracyclines, but in recent years it has become increasingly evident that many "light eruptions" can cause onycholysis. Byrne et al3 described a case of porphyria cutanea tarda (PCT) precipitated by oral contraceptives in which onycholysis was the first manifestation. Similar changes4 have been reported in erythropoietic protoporphyria, "alcoholic" PCT, and actinic reticuloid.The finding of onycholysis in such a
Dawber RPR. Photo-onycholysis. Arch Dermatol. 1978;114(11):1715. doi:10.1001/archderm.1978.01640230085028
Customize your JAMA Network experience by selecting one or more topics from the list below.